Illinois, 2020Cold in Illinois, January 20, 2020
January 20, 2020 · NWS ILX · 1 event in 1 county or zone
A period of very cold weather occurred across central Illinois from the evening of January 18th through the morning of January 20th. High temperatures remained in the teens on the 19th while overnight lows dipped into the single digits.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of very cold weather occurred across central Illinois from the evening of January 18th through the morning of January 20th. High temperatures remained in the teens on the 19th while overnight lows dipped into the single digits. An 80 year-old woman was found dead in her home on the morning of January 20th. After an autopsy, the cause of death was determined to be hypothermia due to very cold conditions in her home, which did not have a functioning heater.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 19, 11:41 PM CST, 19 minutes earlier.
Area forecast discussion, Jan 19, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1141 PM CST Sun Jan 19 2020
.SYNOPSIS...
Issued at 330 PM CST Sun Jan 19 2020
Very cold conditions will persist across central Illinois
tonight with temperatures remaining steady in the single digits
and teens. A few flurries will be possible as well...particularly
during the evening.
&&
.UPDATE...
Issued at 853 PM CST Sun Jan 19 2020
As an upper level trough axis continues to slip southeastward, an
area of clearing has developed over north portions of central IL
this evening, continuing to slip southeastward. At the same time,
plenty of light flurries have been noted in the observations
around central IL. The 00Z ILX sounding shows a couple of thin
cloud layers situated within an ideal dendritic growth zone of
temperatures, due to the cold air mass over the area, which is the
reason for the prevalence of flurries. Otherwise, winds are still
a breezy 10-15 mph mph from the northwest, and temperatures are in
the upper single digits in the northwest to upper teens in the
southeast. This is well on track with forecasts, and should result
in temperatures dropping to the low single digits northwest to low
teens southeast, as well as wind chill temperatures ranging from
near zero to minus 10. Updates this evening have been mainly for
cloud cover trends as well as flurries.
&&
.SHORT TERM...(This evening through Monday)
ISSUED AT 330 PM CST Sun Jan 19 2020
A short-wave trough extending from New York to north-central
Illinois has resulted in a band of low clouds/flurries across the
KILX CWA this afternoon. Partial clearing has occurred in the wake
of the wave across southern Wisconsin into northern Illinois:
however, this clearing has been making very little progress
southward over the past couple of hours. HRRR has been
consistently showing the clouds clearing from north to south late
this afternoon into early this evening, but based on satellite
trends think this is too aggressive. Think partial clearing will
occur along/north of a Peoria to Bloomington line this evening,
with mostly cloudy conditions holding firm further south across
the remainder of the area. May even see a few snow flurries
through the evening...as evidenced by several 21z/3pm obs along
the I-74 corridor. Thanks to the cloud cover and continued
northwesterly winds, temperatures will remain nearly steady in the
single digits and teens.
Next weather-maker is already evident on latest water vapor
imagery over southwest Manitoba. This wave is progged to dive
southward over the next 24 hours, with the strongest lift skirting
central Illinois to the W/SW Monday afternoon. Despite both the
12z and 18z HRRR keeping measurable precip well to the west
across northern/central Missouri, other models such as the 12z
WRF-ARW and 18z NAM bring very light amounts to the far southwest
CWA. With the wave tracking so close and the very cold airmass
remaining in place, would not be surprised to see light snow
along/southwest of a Macomb...to Springfield...to Effingham line.
Any accumulations will be limited to a dusting, with a few tenths
of an inch further west along/west of the Mississippi River. High
temperatures will range from the teens in the Illinois River
Valley to the middle 20s near the Indiana border.
.LONG TERM...(Monday night through Sunday)
ISSUED AT 330 PM CST Sun Jan 19 2020
Temperatures will steadily warm through the middle of the week,
with highs climbing back into the upper 30s to around 40 degrees
by Wednesday. After that, a stronger system will come into the
picture for the middle and end of the week. Models have
consistently been showing a slow-moving southern stream feature
spreading clouds and light precip into west-central Illinois
perhaps as early as Wednesday night...with the main flux of precip
holding off until Thursday night into Friday. While light snow
accumulations will be possible both Wed night and Thursday night,
temperatures will be too warm to support snow during the day...as
highs approach 40 on Thursday, then rise into the lower to middle
40s on Friday. End result, will be an extended period of off-and-
on light precip Wednesday night through Friday night...mostly in
the form of rain.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1141 PM CST Sun Jan 19 2020
VFR conditions have developed across most of central IL late this
evening, however some MVFR cigs will linger near/just south of
KSPI and KDEC for a few hours. Additional cloudiness will spread
over the area from the northeast as remnant cloud cover as lake
effect precipitation spreads into the area from Lake Michigan.
This cloud cover looks to be just higher than MVFR thresholds,
however there is some possibility of cigs becoming MVFR again,
especially for KCMI and KBMI. A weather system dropping southward
out of Manitoba will provide additional cloudiness Monday, and may
impact KSPI vicinity after 17Z Monday with scattered flurries or
light snow. Winds NW 7-10 kts initially, slowly decreasing to 5-10
kts overnight.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...37
SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...37
Hazardous weather outlook, Jan 19, 3:14 PM CST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 PM CST Sun Jan 19 2020
ILZ027>031-036-037-040-041-201200-
Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
314 PM CST Sun Jan 19 2020
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Wind chills will remain below zero through the night.
Minor to moderate flooding will continue with steady or rising
river levels along the Illinois River from Peoria southward.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Wind chills will be between zero to 10 below zero Monday morning.
Minor to moderate flooding will continue along the Illinois River
through the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ038-042-043-047>053-201200-
Cass-Christian-De Witt-Logan-Macon-McLean-Menard-Morgan-Sangamon-
Scott-
314 PM CST Sun Jan 19 2020
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Wind chills will remain below zero through the night.
Minor to moderate flooding will continue with steady or rising
river levels along the Illinois River from Beardstown southward.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Wind chills will be between zero to 10 below zero Monday morning.
Minor to moderate flooding will continue along the Illinois River
through the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ062-063-066>068-071>073-201200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
314 PM CST Sun Jan 19 2020
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
Wind chills will remain in the single digits through the night.
Minor to moderate river flooding is occurring on the Embarras,
Little Wabash, and Wabash Rivers.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Wind chills will be in the single digits Monday morning.
Minor flooding will continue along portions of the Embarras,
Wabash, and Little Wabash Rivers through the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ044>046-054>057-061-201200-
Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion-
314 PM CST Sun Jan 19 2020
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...TONIGHT...
Wind chills will remain below zero through the night.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Wind chills will be between zero to 10 below zero Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Auten
Cold/Wind Chill, Peoria
- When
- January 20, 12:00 AM CST to 12:00 PM CST
- Where
- Peoria forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
An 80 year-old woman was found dead in her home on the morning of January 20th. After an autopsy, the cause of death was determined to be hypothermia due to very cold conditions in her home, which did not have a functioning heater. The low temperature at the Peoria Airport that morning was 9 degrees.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872110.